Tennessee, 2002

Tornadoes in Tennessee, November 10, 2002

November 10, 2002 · NWS OHX · 12 events in 7 counties and zones

11 tornadoes were reported in Middle Tennessee in one of the worst tornadic outbreaks ever in November. were killed in Middle Tennessee alone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
51
Property damage
$1.6 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

11 tornadoes were reported in Middle Tennessee in one of the worst tornadic outbreaks ever in November. 8 people...and possibly a ninth victim...were killed in Middle Tennessee alone. Damage estimate for the tornadoes in Tennessee was placed at $160 million. Primary losses were due to houses and cars. The toll on government owned infrastructure is about $6 million. The federal government is expected to reimburse the state and affected counties for 75% of the costs of responding to the disaster. The FEMA Public Assistance Program has obligated more than $3.6 million to assist local governments. These funds will be used to reimburse local governments for debris removal, the repair of public buildings and utilities, and overtime paid to police officers, firefighters and other emergency personnel.More than 900 families across the state applied for storm aid. This was the worst tornado disaster since the April3-4 outbreak in 1974. The United States Small Business Administration has approved more than 9.7 million dollars in disaster loans to assist disaster victims with repairing their property or replacing lost personal items. The 20 counties that are eligible for disaster assistance to individuals, households, and businesses were: Anderson, Bedford, Bledsoe, Carroll, Coffee, Crockett, Cumberland, Fentress, Gibson, Henderson, Madison, Marshall, Montgomery, Morgan, Roane, Rutherford, Scott, Sumner and Tipton and Van Buren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 9, 10:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 9, 10:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 PM CST SAT NOV 9 2002

ATMOSPHERE HAS DESTABILIZED OVER WESTERN MIDDLE TENNESSEE TONIGHT, AND
HAS BECOME MORE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT. ALSO, BELIEVE
CONDITIONS IN NORTHWEST MIDDLE TENNESSEE WILL BECOME CONDUCIVE FOR
ISOLATED SEVERE THUNDERSTORMS AFTER MIDNIGHT. THUS, ADDED THE MENTION
OF A FEW THUNDERSTORMS POSSIBLY SEVERE INTO OUR MOST WESTERN ZONE
SET.

HAVE ALSO INTRODUCED A CHANCE FOR OVERNIGHT THUNDERSTORMS INTO THE
BNA ZONE SET AS WELL.

AN UPDATED HWO HAS ALSO BEEN ISSUED TO COVER THE RISK OF SEVERE
WEATHER IN MIDDLE TENNESSE ON SUNDAY.

.BNA...NONE.

19
Hazardous weather outlook, Nov 9, 9:05 PM CST, 3 hours 45 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
LOOK FOR SCATTERED SHOWERS OVERNIGHT AS A COLD FRONT APPROACHES THE
MID STATE. AN ISOLATED THUNDERSTORM OR TWO IS ALSO POSSIBLE BEFORE
MIDNIGHT, BUT LOOK FOR THE RAIN TO TAPER OFF TOWARD MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS NOT EXPECTED
THROUGH SUNRISE ON SUNDAY, AS NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
AS THE COLD FRONT DRAWS NEARER TO MIDDLE TENNESSEE, EXPECT AN
INCREASE IN ATMOSPHERIC MOISTURE, INSTABILITY, AND LOW LEVEL WIND
SHEAR BY SUNDAY AFTERNOON. THESE THREE INGREDIENTS COMING TOGETHER
WILL CREATE THE POSSIBILITY FOR SEVERE WEATHER AND ISOLATED TORNADOES
ACROSS THE MID STATE, WITH THE PEAK TIME FOR SEVERE STORMS BETWEEN
ABOUT 200 PM AND 800 PM. IN ADDITION, THE STORM PREDICTION CENTER HAS
PLACED ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER
ON SUNDAY.

THIS IS AN EVOLVING WEATHER SITUATION. PERSONS SHOULD STAY UPDATED
ON THE LOCAL FORECAST, AND FORTHCOMING HAZARDOUS WEATHER OUTLOOKS,
SHOULD CONDITIONS CHANGE.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER SUNDAY
NIGHT. AFTERWARD, HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH THE
REMAINDER OF THE PERIOD.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 tornado. Local standard time, as filed.

Tornado, Montgomery

When
November 10, 12:50 AM CST to 12:51 AM CST
Where
Montgomery County, 9 mi E of Clarksville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
36.533, -87.183

The first tornado was rated F0 (40-72 mph) and briefly touched down about 1.2 miles east of the I-24 interchange on Highway 76. Trees were trees twisted and snapped.

Tornado, Montgomery

When
November 10, 1:00 AM CST to 1:01 AM CST
Where
Montgomery County, 1 mi SSE of Port Royal
Rating
F1
Path length
0.3 mi
Path width
400 yd
Deaths
2 direct, 0 indirect
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
36.533, -87.150

The husband, Dennis Tooby and his wife, Karen Tooby, were killed when their mobile home was blown off its foundation at the 3400 block of Port Royal Rd. Mr. Tooby was a Australian national and a welder. Mrs. Tooby taught first grade at Hazelwood Elementary School in Clarksville. Two mobile homes were lifted off their foundation and hurled across the road. The tornado damaged 60 homes and one public building. Most of the damages were minor.

Tornado, Robertson

When
November 10, 1:05 AM CST to 1:06 AM CST
Where
Robertson County, 3 mi SW of Adams
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
36.550, -87.100

Trees were twisted off and insulation debris from the mobile homes in Port Royal were found in this location.

Tornado, Sumner

When
November 10, 2:00 AM CST to 2:06 AM CST
Where
Sumner County, 4 mi W of Portland
Rating
F2
Path length
2.6 mi
Path width
900 yd
Injuries
6 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
36.583, -86.583

One person was hospitalized due to injuries from the tornado. The other 5 people were treated and released for their injuries. 7 homes were destroyed, 15 homes had major damage and 14 had minor damage. 5 mobile homes were destroyed, 3 with major damage and 2 with minor damage. One business was destroyed and 3 other businesses were damaged. Several goats and cattle were killed. The heaviest damage was at 404 Glen Have Rd. 2 mobile homes were destroyed and blown off their foundation. 18 outbuildings, 16 barns and 2 churches were damaged.A Chrysler Cirrus LX sedan was flipped and pushed 20 feet. A Ford Ranger truck flipped and rolled 90 feet. A 6 inch by 6 inch board was hurled through the roof of a modular home. Kirby Building Services located at 124 Kirby Road in the industrial park area, sustained 50 percent damage according to the Portland Fire Dept.

Tornado, Coffee

When
November 10, 5:42 PM CST to 5:47 PM CST
Where
Coffee County, 4 mi NNW of Fredonia
Rating
F1
Path length
4.1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
35.600, -86.150

Trees were blown down and uprooted.

Tornado, Bedford

When
November 10, 5:45 PM CST to 5:50 PM CST
Where
Bedford County, 1 mi SE of Bugscuffle
Rating
F2
Path length
3 mi
Path width
500 yd
Injuries
3 direct, 0 indirect
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
35.483, -86.317

An F2 tornado struck near Bugscuffle and caused very minor injuries. A second floor was torn off 2 late model frame houses. Several houses had roofs stripped and a couple of barns were demolished. This tornado went into Coffee county. TEMA reported 5 homes destroyed, 6 damaged, one mobile home destroyed and a TVA 500 KV tower was destroyed.

Tornado, Coffee

When
November 10, 5:50 PM CST to 6:10 PM CST
Where
Coffee County, 8 mi SW of Fredonia
Rating
F2
Path length
2 mi
Path width
500 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
35.450, -86.217

The F2 tornado blew down a tree and a light pole at 3737 Woodbury Highway at mile marker 9 on Woodbury Highway. Also, two fully loaded tracker trailer trucks were blown around on I-24 near Busy Corner or mile marker 105. One truck was in the east bound lane and the other tracker trailer truck in the west bound lane of I-24.

Tornado, Coffee

When
November 10, 6:52 PM CST
Where
Coffee County, 7 mi WSW of Fredonia
Rating
F2
Path length
12.3 mi
Path width
450 yd
Deaths
2 direct, 0 indirect
Injuries
24 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
35.500, -86.217

An F2 tornado killed 2 people and injured 24 others. The 2 people were inside their mobile home when the tornado struck. The mobile home was in the New Union Heights subdivision, off state Highway 53 north of Manchester. The boy was moved from his mobile home to the Hillcrest Baptist Church. He died in the church at 705 PM CST. A relative of the boy, a 43-year-old male, was also killed. He was impaled on the upright lid of a washing machine. 24 homes were destroyed, 51 other homes were damaged. 9 mobile homes were destroyed and 5 were damaged. 14 outbuildings also were damaged.

Tornado, Cumberland

When
November 10, 7:08 PM CST to 7:13 PM CST
Where
Cumberland County, 1 mi W of Crab Orchard
Rating
F1
Path length
3.4 mi
Path width
400 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.900, -84.900

A tornado blew a tracker trailer truck on its side at the Crab Orchard interchange at I-40. This storm complex went on into Morgan county and spawned a tornado.

Tornado, Van Buren

When
November 10, 8:10 PM CST to 8:14 PM CST
Where
Van Buren County, 1 mi SE of Spencer
Rating
F2
Path length
2.9 mi
Path width
100 yd
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
35.750, -85.467

EMA reported a frame house was demolished at intersection of Highway 111 and Highway 30.

Tornado, Cumberland

When
November 10, 8:46 PM CST to 8:47 PM CST
Where
Cumberland County, Big Lick
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -85.017

Law enforcement reported a tornado. No damage reported.

Tornado, Cumberland

When
November 10, 9:43 PM CST to 9:58 PM CST
Where
Cumberland County, 5 mi SW of Crossville
Rating
F3
Path length
12.2 mi
Path width
900 yd
Deaths
4 direct, 0 indirect
Injuries
18 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
35.900, -85.100

An F3 tornado struck the Lake Tansi area and the southern sections of Crossville Sunday night, killing 4 people and injuring 18. 33 homes and mobile were destroyed and 128 homes and mobile homes were damaged. There was damage to one public building. The heaviest damage was along Lantana Drive, Dunbar Road, and Pigeon Ridge Road. 5 homes were damaged on U.S. Highway 127 and just south of Three Creek Road. One well built home lost an entire roof and several walls. The couple, their 3 children, and a guest, huddled under a mattress in the hallway. 50 acres of hardwoods were twisted and tangled. 100-year-old oak trees were snapped like wheat straws.Mobile homes on the Ballyhoo Campground and modular homes in Lake Tansi were destroyed. The four fatalities occurred in mobile homes. A couple was killed at 298 Lantana Drive when their mobile home was lifted off its foundation and placed on another trailer. Edward, 80 and Mary Laffer 75 were killed. Another couple died at 4040 Lone Wolf Circle. Robert, 55 and Sandy Scarbrough , 52, were killed and their bodies were found across Lake Mohawk.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Montgomery2002-11-1045MaleMobile/Trailer HomeDirect
Tornado, Montgomery2002-11-1049FemaleMobile/Trailer HomeDirect
Tornado, Coffee2002-11-1010MaleMobile/Trailer HomeDirect
Tornado, Coffee2002-11-1043MaleMobile/Trailer HomeDirect
Tornado, Cumberland2002-11-1075FemaleMobile/Trailer HomeDirect
Tornado, Cumberland2002-11-1080MaleMobile/Trailer HomeDirect
Tornado, Cumberland2002-11-1055MaleMobile/Trailer HomeDirect
Tornado, Cumberland2002-11-1052FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyThe tornado archive for Tennessee, 2002Warnings in Tennessee, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322138, 5322139, 5322140, 5322141, 5322142, 5322214, 5322215, 5322213, 5322143, 5322211, 5322144, 5322212.